Alert archive / Wisconsin / River Flood Warnings in 2020
River Flood Warning 3, NWS Green Bay, WI
NWS Green Bay, WI issued this river flood warning at Jan 18, 2020, 9:57 AM CST for Oconto County, Wisconsin. It took effect at Jan 18, 2020, 12:00 PM CST. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2020, 9:57 AM CST (15:57 UTC)
- In effect from
- Jan 18, 2020, 12:00 PM CST
- Expired
- Jan 18, 2020, 8:34 PM CST
- In force
- 9 hr
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Oconto County, WI
The radar
The Green Bay radar (KGRB), 44 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Oconto River near Oconto (OCTW3). The gauge peaked at 9.06 ft at Jan 18, 2020, 1:00 PM CST.
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04071765, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
860 WGUS43 KGRB 181557 FLWGRB BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Green Bay WI 957 AM CST Sat Jan 18 2020 ...The National Weather Service in Green Bay WI has issued a Flood Warning for the following rivers in Wisconsin... Oconto River above Oconto affecting Oconto County. For the Oconto River...including Oconto Falls, Gillett, Oconto... Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution is urged when walking near riverbanks. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued this evening at 1000 PM CST. && WIC083-190400- /O.NEW.KGRB.FL.W.0003.200118T1800Z-200121T1207Z/ /OCTW3.1.IJ.200118T1800Z.200118T1800Z.200121T0000Z.UU/ 957 AM CST Sat Jan 18 2020 The National Weather Service in Green Bay has issued a * Flood Warning for the Oconto River above Oconto. * Until Tuesday morning. * At 9:15 AM CST Saturday the stage was 8.9 feet. * Flood stage is 9.0 feet. * Minor flooding is forecast. * Water levels on the river will likely fluctuate due to an ice jam. * Forecast...The river is expected to rise above flood stage this afternoon to a crest of 9.0 feet. It will then fall below flood stage Monday evening. * Impact...At 9.0 feet, floodwaters begin to spread into a public campground in the City of Oconto. Water approaches the backyards of several homes along the river in Oconto...and there is widespread lowland flooding. && LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815 $$ MPC
1 follow-up statement
898 WGUS83 KGRB 190234 FLSGRB Flood Statement National Weather Service Green Bay WI 834 PM CST Sat Jan 18 2020 ...The Flood Warning is cancelled for the following rivers in Wisconsin... Oconto River above Oconto affecting Oconto County. WIC083-190345- /O.CAN.KGRB.FL.W.0003.000000T0000Z-200119T0234Z/ /OCTW3.1.IJ.700119T0642Z.700119T0642Z.700119T0646Z.UU/ 834 PM CST Sat Jan 18 2020 ...The Flood Warning for the Oconto River above Oconto has been cancelled... The Flood Warning is cancelled for the Oconto River above Oconto. * At 8:30 PM CST Saturday the stage was 8.1 feet. * Flood stage is 9.0 feet. * Forecast...The river is being affected by ice. Expect the river level to fluctuate rapidly and unpredictably. && LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815 $$ Kallas
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Jan 18, 6:20 AM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 18, 6:20 AM CST, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 620 AM CST Sat Jan 18 2020 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Sunday Issued at 355 AM CST Sat Jan 18 2020 Regional radars and surface observations show the first phase of this winter system ongoing early this morning, with the steady/heaviest snow associated with the warm air advection exiting to the east. A mix of lighter snow and freezing drizzle has replaced the heavier snow as the dry slot brought some mid- level dry air along with a lull in the stronger lift. Southeast winds have gusted between 20 and 30 mph at times during the early morning hours, creating some minor blowing and drifting snow. For today, look for the mix of light snow and freezing drizzle to continue early this morning, then as the low pressure system and trough axis swing across the area, deeper moisture and stronger lift return to the area changing the precip back to all snow. In general, an additional 1 to 4 inches of snow is expected across the area, highest across far northeast WI and lowest across central WI. Will be watching for several factors to be come together to produce a burst of moderate to possibly heavy snow in the mid to late morning, mainly across far northeast WI. They include the mid-level trough pushing across the area, the surface low strengthening as it heads into northern Lower Michigan, strong QG forcing, steep mid-level lapse rates, and a brief period of strong lift within the DGZ. Luckily, these features will be progressive and not linger over one area for too long. But a quick accumulation of 2-3 inches will be possible. Southeast winds will decrease this morning as the low moves overhead, then winds turn to the west/northwest this afternoon and evening, with gusts to 35 mph expected, highest across central and east central WI. This will create areas of blowing and drifting snow. Without knowing exactly how much snow fell across parts of the area, a little concerned we could hit warning criteria over far northeast WI, but prefer to keep the advisory going as QPF has been running on the high side compared to observation, plus the strongest winds look to stay farther south. Toward central WI and the southern Fox Valley, the advisory look to be in good shape with lighter amounts of new snow but gustier winds and more blowing and drifting snow. Temps will creep to around or slightly above freezing across eastern WI, the strong cold air advection kicks in later today ushering in much colder temps. For tonight, lake effect snow showers are expected across the snowbelts of north central WI through the night, with favorable NNW flow and delta Ts in the teens. Up to 3" of additional snow possible, highest near the MI border. Flurries and a few snow showers are expected farther south. The cyclonic flow across Lake Superior will make it tough to get the clouds to clear, but some clearing is possible, mainly across central WI. Temps could fall below zero if the clearing materializes. Gusty winds up to around 30 mph will remain possible through the late evening hours, highest across central and east central WI. Wind chills will be bumping up against wind chill advisory criteria early Sunday morning, but will let the day shift sort out any headlines for the cold. On Sunday, lake effect snow showers will continue across the snowbelts, but conditions become less favorable through the day as moisture slowly decreases. Flurries will be possible farther south. Winds will be calming down as well. It will be colder with highs ranging from the teens in central and north central WI to the lower and middle 20s across eastern WI. .LONG TERM...Sunday Night Through Friday Issued at 355 AM CST Sat Jan 18 2020 The main highlights for the extended forecast are the below normal temperatures through midweek and the next chance for precipitation to end the work week. Sunday night through Tuesday...An upper-level northwest flow will remain over the Upper Mississippi Valley through Tuesday as a surface high pressure system slides from the Northern Plains to the Middle Mississippi Valley. It is possible for some light lake-effect snow showers to linger into Sunday night over far north-central Wisconsin. Little to no additional snow accumulations are expected. In addition, the high pressure system will bring below normal temperatures and sunshine to the region. High temperatures will range from the upper teens to the lower 20s. Monday night's low temperatures are expected to be the coldest of the extended with values ranging from the single digits above and below zero. Rest of the extended...As the surface high pressure system tracks east over the Ohio River Valley Tuesday night, some upper-level riding will be in place over the Upper Mississippi Valley. The upper-level pattern will then transition to a mean southwest flow on Wednesday. This flow supports Gulf moisture to lift north bringing chances for snow Wednesday and Thursday. Meanwhile, an upper-level trough will dig over the central Plains. Some model guidance indicates this trough could bring significant precipitation to the region on Friday, however, there are considerable differences with the timing and track of this system. && .AVIATION...for 12Z TAF Issuance Issued at 620 AM CST Sat Jan 18 2020 Poor flying conditions will continue this morning with periods of snow continuing. IFR conditions are expected through the morning hours, with periods of LIFR conditions possible in the heaviest snow. A slow improvement in CIGs are expected later today into tonight as the snow comes to an end. Lingering lake effect snow showers will continue across northern WI, mainly impacting KRHI tonight into Sunday. Southeast winds will turn to the west/northwest late this morning and early afternoon and gust up to around 30 kts. This will create some blowing and drifting snow. && .MARINE... Issued at 355 AM CST Sat Jan 18 2020 Gusty southeast winds will diminish this morning. Then, gusty west to northwest winds are expected this afternoon and evening. Gale force gusts are likely south of an Oconto to Algoma line. Winds will be slightly lower to the north. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST this evening for WIZ010>013-018>022-030-031-035>040-045-048>050-073-074. Lakeshore Flood Advisory until 9 AM CST this morning for WIZ022- 040-050. Winter Weather Advisory until noon CST Sunday for WIZ005. && SHORT TERM.....Bersch LONG TERM......Hykin AVIATION.......Bersch MARINE.........Bersch
Hazardous weather outlook, Jan 18, 4:53 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 453 AM CST Sat Jan 18 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 453 AM CST Sat Jan 18 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Hazardous travel conditions are expected today as a large winter storm moves through the area. Periods of snow will continue this morning, before tapering off this afternoon for most locations. A brief period of freezing drizzle is also possible. Lake effect snow showers will continue across the snowbelt region of north central Wisconsin tonight. Gusty southeast winds will create minor blowing and drifting snow this morning, especially near Lake Michigan. Then, gusty west to northwest winds are expected this afternoon into tonight, resulting in reduced visibilities and areas of blowing and drifting of the snow, especially in open areas across central and east central Wisconsin. The gusty southeast winds will also produce large waves on Lake Michigan. The waves could produce beach erosion and localized flooding. The risk of lakeshore flooding will end late this morning as waves subside. Residents along the Oconto River near Oconto should say alert as there is an ice jam that may cause water levels to rise. .DAYS TWO THROUGH SEVEN...Sunday through Friday Lake-effect snow is expected over far north-central Wisconsin through Sunday evening. Additional minor snow accumulations are possible. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements and lakeshore flooding to the National Weather Service in Green Bay. LMZ521-522-541>543-191100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 453 AM CST Sat Jan 18 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Southeast gale force gusts are expected at times on Lake Michigan this morning. Then, west to northwest gales are expected this afternoon and evening, mainly south of Sturgeon Bay. Freezing spray is expected tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. Bersch/Hykin
In the hours before
Local storm report, Jan 18, 8:45 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
845 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW SHAWANO 44.78N 88.59W
01/18/2020 M5.5 INCH SHAWANO WI PUBLIC
&&
MPCLocal storm report, Jan 18, 8:55 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
855 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW WESTON 44.90N 89.57W
01/18/2020 M4.9 INCH MARATHON WI PUBLIC
REPORT FORWADED BY WSAW.
0800 AM SNOW WAUSAU 44.96N 89.63W
01/18/2020 M4.9 INCH MARATHON WI BROADCAST MEDIA
MEASURED AT WSAW. SNOW DEPTH 13 INCHES.
0830 AM SNOW SHIOCTON 44.43N 88.58W
01/18/2020 M6.0 INCH OUTAGAMIE WI PUBLIC
REPORT FORWARDED BY WGBA.
0830 AM SNOW RHINELANDER 45.63N 89.41W
01/18/2020 M4.0 INCH ONEIDA WI BROADCAST MEDIA
MEASURED AT WJFW.
&&
MPCLocal storm report, Jan 18, 9:19 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
919 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW MARINETTE 45.09N 87.61W
01/18/2020 M5.0 INCH MARINETTE WI PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA.
&&
KEITHCLocal storm report, Jan 18, 9:43 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
943 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW GREENVILLE 44.29N 88.53W
01/18/2020 M7.0 INCH OUTAGAMIE WI PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA. SNOWFALL DURATION WAS
APPROXIMATELY 14 HOURS.
&&
KEITHCLocal storm report, Jan 18, 9:52 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
952 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM SNOW SCANDINAVIA 44.46N 89.13W
01/18/2020 M5.8 INCH WAUPACA WI TRAINED SPOTTER
&&
ECKBERGLocal storm report, Jan 18, 9:53 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
953 AM CST SAT JAN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM SNOW CLINTONVILLE 44.61N 88.75W
01/18/2020 M5.9 INCH WAUPACA WI TRAINED SPOTTER
SNOW DEPTH OF 9 INCHES.
&&
MPCNearby
River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.